Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 46, NWS Tallahassee, FL

April 15, 2023Walton County, Florida

NWS Tallahassee, FL issued this tornado warning at Apr 15, 2023, 4:53 PM CDT for Walton County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2023, 4:53 PM CDT (21:53 UTC)
Expired
Apr 15, 2023, 5:14 PM CDT
In force
21 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:00 PM CDTTSTM WND GST 422 Wnw Blue Mountain Bea, FLWEATHERSTEM MEASURED 42 MPH GUST AT ED WALLINE BEACH ACCESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WFUS52 KTAE 152153
TORTAE
FLC131-152230-
/O.NEW.KTAE.TO.W.0046.230415T2153Z-230415T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
453 PM CDT Sat Apr 15 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southwestern Walton County in the Panhandle of Florida...

* Until 530 PM CDT.
    
* At 453 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Santa Rosa Beach, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Walton County, including the following locations...
  Port Washington, Gulf Pines, Bunker, Grayton Beach, Blue Mountain
  Beach, Seagrove Beach, Seaside, Sandestin, Four Mile Village and
  Miramar Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3039 8636 3038 8633 3039 8633 3039 8626
      3040 8620 3038 8617 3038 8612 3039 8610
      3040 8611 3040 8600 3039 8599 3031 8600
      3026 8606 3032 8636
TIME...MOT...LOC 2153Z 276DEG 39KT 3035 8629 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

21-WD
1 follow-up statement
318 
WWUS52 KTAE 152214
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
514 PM CDT Sat Apr 15 2023

FLC131-152224-
/O.CAN.KTAE.TO.W.0046.000000T0000Z-230415T2230Z/
Walton FL-
514 PM CDT Sat Apr 15 2023

...THE TORNADO WARNING FOR SOUTHWESTERN WALTON COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 3039 8636 3038 8633 3039 8633 3039 8626
      3040 8620 3038 8617 3038 8612 3039 8610
      3040 8611 3040 8600 3039 8599 3031 8600
      3026 8606 3032 8636
TIME...MOT...LOC 2213Z 276DEG 39KT 3032 8603 

$$

21-WD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:30 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 15, 2:30 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
330 PM EDT Sat Apr 15 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 251 PM EDT Sat Apr 15 2023

Afternoon satellite imagery shows a large, maturing MCS of severe
thunderstorms plowing eastward across the lower MS Valley/northern
Gulf Coast. The very cold IR temperatures combined with numerous
gravity waves rippling from the cloud tops are indicative of intense
updrafts. These convective masses have also been prolific lightning
producers. Meanwhile, radar shows an organized line/cluster of
storms that appear to be on the cusp of merging with robust maritime
convection to its south, and some semi-discrete cells just ahead of
it. Over the next few hours, this convection is poised to arrive at
the western portion of the service area and likely bring severe
weather our way, mainly in the form of damaging winds, with some
hail and a tornado or two are also possible. Frequent lightning and
pockets of heavy rainfall are secondary concerns. Although vertical
wind shear is not overly impressive, the environment is sufficiently
unstable to maintain a Marginal Risk (level 1 of 5) along much of
the I-10 corridor. Highest CAPE (1500-2000 J/kg) values are near the
coast and offshore. We intend to do a special 21Z balloon launch to
sample the atmosphere right before the event unfolds.

Estimated arrival times of storms, per the latest hi-resolution
guidance are: 5-7 PM CT (western FL Panhandle); 8-10 PM ET (SE
AL/adjacent SW GA/central Big Bend); 10 PM-12 AM ET (remaining SW
GA/eastern Big Bend). After the storms clear us, we are looking
at a quiet, but overcast/muggy night, with the potential for
renewed convection along/ahead of a cold front from the west
tomorrow. However, confidence is low on how that scenario plays
out as it will depend on how much the airmass gets affected by the
preceding MCS. If the atmosphere is sufficiently worked over,
then storms likely have a hard time getting going for a second
round. If a cold pool or outflow boundary gets left behind, then
storms could redevelop. Regardless, the severe threat for Sunday
appears minimal at best right now.

Low temperatures are forecast to be in the 60s, followed by highs
around 80 degrees.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 251 PM EDT Sat Apr 15 2023

The active weather from the weekend period will be on its way out of
the area Sunday night as the upper level trough over the eastern
third of the country pivots east and lifts out. In its wake, broad
cyclonic flow aloft will remain over the area, but much drier air
will be advected into the region Monday into Tuesday. Despite plenty
of sunshine, a pretty cool airmass will advect into the region as
well so expect high temperatures generally in the mid to upper
70s with a light 5 to 10 mph north wind. A pretty fantastic day
for spring in the southeast. With the cooler drier air moving in
and mostly clear skies overnight, expect low temps Monday night to
drop into the upper 40s across inland areas and around the low
50s along the coastline.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 251 PM EDT Sat Apr 15 2023

Weak cyclonic mid-level flow will prevail while in the low to mid
levels, a weak ridge at 700mb will prevail. With an absence of
appreciable forcing and synoptic fronts losing steam with eastward
progress, expect a fairly benign pattern through much of the
week. At the surface, flow becomes easterly and then southerly
throughout the week with temperatures warming as southerly flow
develops. High temperatures start out in the low 80s on Tuesday
but will warm into the mid to upper 80s by week's end. By Friday,
another front will be on the doorstep but its too early to
determine and specific severe/rainfall potential with this storm
at this moment.

&&

.AVIATION...
(18Z TAFS)
Issued at 251 PM EDT Sat Apr 15 2023

Busy set of TAFs this cycle that accounts for a cluster of storms
moving in from the west later this afternoon/evening, lowering cigs
overnight, and a probable renewed wave of convection tmrw. Storms
begin impacting ECP/DHN in the 23-2Z window, then TLH/ABY from 2-4Z,
and VLD from 4-5Z. The main concerns are gusty winds, lightning, and
at least MVFR conds. Have cigs lowering to MVFR/IFR late tonight
w/PROB30 groups 12-15Z at all terminals for thunder as a cold front
pushes thru. Initially south winds become SW.

&&

.MARINE...
Issued at 251 PM EDT Sat Apr 15 2023

Elevated winds and seas are anticipated through the next 48 hours
as a storm system moves through. For this afternoon and evening,
main concerns will be a strong/severe area of storms that will
move through area waters tonight from the west. These storms will
gradually diminish after midnight, but localized wind gusts in
storms could reach 40 to 50 knots briefly when they are their
strongest. Another round of scattered showers/storms is possible
on Sunday as winds and seas increase with the passage of the front
late Sunday. Conditions remain elevated through Monday night
before more benign conditions overspread the region from Tuesday
through the middle of the week.

&&

.FIRE WEATHER...
Issued at 251 PM EDT Sat Apr 15 2023

Widespread wetting rains are likely late this afternoon and evening
from a cluster of scattered strong to severe thunderstorms. Another
round of convection is possible tomorrow ahead of a cold front, but
confidence is low. Regardless, high afternoon dispersions are
forecast across the Wiregrass Region from elevated west to southwest
transport winds. Dry weather arrives by Monday from northwest post-
frontal winds. Widespread minimum RH values plummet to the 20s with
high afternoon dispersions basically areawide. Tuesday looks
similarly dry.

&&

.HYDROLOGY...
Issued at 251 PM EDT Sat Apr 15 2023

With a potential MCS rolling across the area later today and more
storms possible Sunday, there is a threat of localized flash
flooding. Current rainfall forecasts call for 1-2 inches of rain
generally west of Tallahassee and along and south of I-10 with the
highest amounts near the Emerald Coast. If training of storms
occurs, or the possible MCS backbuilds, localized totals could
reach 3 to 6 inches. The Panhandle and southeast Alabama have been
relatively wet recently, so these areas may be slightly more
susceptible to flash flooding should heavier rainfall materialize.
However, given the uncertainty in the evolution of the MCS and
possible second round of storms, confidence in rainfall totals and
flash flood risk is rather low.

With the rainfall falling in the Panhandle, rivers are generally
okay. The Choctawhatchee River at Bruce, however, is hovering around
action stage. If the heaviest rainfall remains along the coast or
offshore, then riverine concerns are not an issue. But, if heavier
rainfall falls farther inland, then there is about a 20% chance the
Choctawhatchee River could reach minor flood stage based on the
latest ensemble guidance. The Apalachicola River at Blountstown is
currently in action stage, but is expected to fall below action
stage and may be away from the heaviest rainfall. Again, with the
low confidence in placement of heavy rainfall, the river concerns
are a bit more uncertain at this time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   67  81  53  75 /  80  50   0   0
Panama City   67  77  55  75 /  70  60   0   0
Dothan        64  79  49  73 /  60  40   0   0
Albany        63  79  50  73 /  40  40   0   0
Valdosta      65  81  52  73 /  40  40  10   0
Cross City    66  81  55  77 /  30  50  10   0
Apalachicola  68  79  55  73 /  90  60   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...IG3
MARINE...Dobbs
FIRE WEATHER...IG3
HYDROLOGY...Worster

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:04 PM CDTSpecial Marine WarningTAE56 min
Apr 15, 4:25 PM CDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington65 min
Apr 15, 4:28 PM CDTSpecial Marine WarningTAE92 min
Apr 15, 5:24 PM CDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington66 min
Apr 15, 5:45 PM CDTSpecial Marine WarningTAE90 min
Apr 15, 5:54 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Jackson66 min
Apr 15, 6:05 PM CDTSpecial Weather StatementTAEJackson40 min
Apr 15, 6:23 PM CDTSevere Thunderstorm WarningTAECalhoun, Franklin, Gulf, Jackson, Liberty67 min
Apr 15, 6:40 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon65 min
Apr 15, 6:51 PM CDTSpecial Marine WarningTAE114 min
Apr 15, 6:52 PM CDTSevere Thunderstorm WarningTAELeon, Wakulla53 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.